Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 23, NWS St. Louis, MO

July 4, 20246 counties in Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 4, 2024, 4:16 AM CDT for 6 counties in Missouri. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2024, 4:16 AM CDT (09:16 UTC)
Expired
Jul 4, 2024, 8:06 AM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties City of Saint Louis, MO, Franklin County, MO, Jefferson County, MO, Saint Charles County, MO, Saint Louis County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 20 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:00 AM CDTRAIN 1.562 Wsw Weldon Spring, MORainfall at the NWS office in Weldon Spring. Rainfall began just prior to 2 a.m. this morning. 4.45 inches of rain have fallen since 4 a.m. Wednesday July 3rd.
Jul 4, 6:25 AM CDTRAIN 2.941 E Clarkson Valley, MOReport courtesy of KTVI-TV.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

802 
WGUS53 KLSX 040916
FFWLSX
MOC071-099-183-189-219-510-041215-
/O.NEW.KLSX.FF.W.0023.240704T0916Z-240704T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
416 AM CDT Thu Jul 4 2024

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Franklin County in east central Missouri...
  Northern Jefferson County in east central Missouri...
  Central Saint Charles County in east central Missouri...
  Saint Louis County in east central Missouri...
  Southern Warren County in east central Missouri...
  Saint Louis City in east central Missouri...

* Until 715 AM CDT.

* At 416 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 0.5 to 1 inch in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  St. Louis, O'Fallon, St. Charles, St. Peters, Florissant, 
  Chesterfield, Wildwood, University City, Ballwin, Kirkwood, 
  Maryland Heights, East St. Louis, Hazelwood, Webster Groves, 
  Ferguson, Arnold, Manchester, Creve Coeur, Overland and Clayton.

This includes the following State Parks...
Babler Memorial State Park, Scott Joplin Historic Site, Route 66 
State Park, Castlewood State Park, Confluence State Park, Mastodon 
Historic Site, First Missouri State Capitol Historic Site and 
Robertsville State Park.

This includes the following highways...
	Interstate 70 in Missouri between exits 228 and 231.
	Interstate 44 in Missouri between exits 239 and 277.
	Interstate 55 in Missouri between exits 185 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3884 9011 3873 9021 3861 9018 3853 9026
      3843 9030 3838 9035 3829 9037 3828 9137
      3871 9138 3871 9096

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

MRB
3 follow-up statements
205 
WGUS73 KLSX 041058
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
558 AM CDT Thu Jul 4 2024

MOC071-099-183-189-219-510-041215-
/O.CON.KLSX.FF.W.0023.000000T0000Z-240704T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin MO-Jefferson MO-Saint Charles MO-Saint Louis MO-Warren
MO-Saint Louis City MO-
558 AM CDT Thu Jul 4 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT THIS 
MORNING FOR FRANKLIN, NORTHERN JEFFERSON, CENTRAL SAINT CHARLES, 
SAINT LOUIS AND SOUTHERN WARREN COUNTIES AND THE SAINT LOUIS CITY...

At 558 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 3 inches of rain have 
fallen. The expected rainfall rate is 0.5 to 1 inch in 1 hour. 
Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  St. Louis, O'Fallon, St. Charles, St. Peters, Florissant, 
  Chesterfield, Wildwood, University City, Ballwin, Kirkwood, 
  Maryland Heights, East St. Louis, Hazelwood, Webster Groves, 
  Ferguson, Arnold, Manchester, Creve Coeur, Overland and Clayton.

This includes the following State Parks...
Babler Memorial State Park, Scott Joplin Historic Site, Route 66 
State Park, Castlewood State Park, Confluence State Park, Mastodon 
Historic Site, First Missouri State Capitol Historic Site and 
Robertsville State Park.

This includes the following highways...
	Interstate 70 in Missouri between exits 228 and 231.
	Interstate 44 in Missouri between exits 239 and 277.
	Interstate 55 in Missouri between exits 185 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3884 9011 3873 9021 3861 9018 3853 9026
      3843 9030 3838 9035 3829 9037 3828 9137
      3871 9138 3871 9096

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

MRB
422 
WGUS53 KLSX 041133
FFWLSX
MOC071-099-183-189-219-510-041315-
/O.EXT.KLSX.FF.W.0023.000000T0000Z-240704T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
633 AM CDT Thu Jul 4 2024

The National Weather Service in St Louis has extended the

* Flash Flood Warning for...
  Franklin County in east central Missouri...
  Northern Jefferson County in east central Missouri...
  Central Saint Charles County in east central Missouri...
  Saint Louis County in east central Missouri...
  Southern Warren County in east central Missouri...
  Saint Louis City in east central Missouri...

* Until 815 AM CDT.

* At 633 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. The expected rainfall rate is 0.5 to 1 inch in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  St. Louis, O'Fallon, St. Charles, St. Peters, Florissant, 
  Chesterfield, Wildwood, University City, Ballwin, Kirkwood, 
  Maryland Heights, East St. Louis, Hazelwood, Webster Groves, 
  Ferguson, Arnold, Manchester, Creve Coeur, Overland and Clayton.

This includes the following State Parks...
Babler Memorial State Park, Scott Joplin Historic Site, Route 66 
State Park, Castlewood State Park, Confluence State Park, Mastodon 
Historic Site, First Missouri State Capitol Historic Site and 
Robertsville State Park.

This includes the following highways...
	Interstate 70 in Missouri between exits 228 and 231.
	Interstate 44 in Missouri between exits 239 and 277.
	Interstate 55 in Missouri between exits 185 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3884 9011 3873 9021 3861 9018 3853 9026
      3843 9030 3838 9035 3829 9037 3828 9137
      3871 9138 3871 9096

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

MRB
888 
WGUS73 KLSX 041306
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
806 AM CDT Thu Jul 4 2024

MOC071-099-183-189-219-510-041316-
/O.CAN.KLSX.FF.W.0023.000000T0000Z-240704T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin MO-Jefferson MO-Saint Charles MO-Saint Louis MO-Warren
MO-Saint Louis City MO-
806 AM CDT Thu Jul 4 2024

...FLASH FLOOD WARNING FOR FRANKLIN, NORTHERN JEFFERSON, CENTRAL 
SAINT CHARLES, SAINT LOUIS AND SOUTHERN WARREN COUNTIES AND THE 
SAINT LOUIS CITY HAS BEEN REPLACED WITH A FLOOD WARNING...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 100 AM CDT Friday for portions 
of Illinois and Missouri.

&&

LAT...LON 3884 9011 3873 9021 3861 9018 3853 9026
      3843 9030 3838 9035 3829 9037 3828 9137
      3871 9138 3871 9096

$$

MRB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 12:35 AM CDT, 3 hours 41 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms are expected this afternoon. through Thursday morning. A few of the storms could be severe this afternoon and early this evening mainly over southeastern Missouri and southwestern Illinois, with the main threat being damaging wind gusts.
  • Showers and thunderstorms through tonight will be capable of locally heavy rainfall, leading to a threat of flash flooding. This is particularly the case for locations that received rainfall Wednesday morning.
  • After a lull in showers and thunderstorms late Thursday morning into Thursday afternoon, another round of showers and thunderstorms is expected Thursday evening. Some thunderstorms will be strong to severe, primarily capable of damaging wind gusts and locally heavy rainfall.
  • The combination of heat and humidity will allow heat index values to climb to around 105 degrees over parts of southeast Missouri where a Heat Advisory is in effect into early this evening.
Area forecast discussion, Jul 4, 12:35 AM CDT, 3 hours 41 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1235 AM CDT Thu Jul 4 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms are expected this afternoon. through
  Thursday morning. A few of the storms could be severe this
  afternoon and early this evening mainly over southeastern
  Missouri and southwestern Illinois, with the main threat being
  damaging wind gusts.

- Showers and thunderstorms through tonight will be capable of locally
  heavy rainfall, leading to a threat of flash flooding. This is
  particularly the case for locations that received rainfall
  Wednesday morning.

- After a lull in showers and thunderstorms late Thursday morning into
  Thursday afternoon, another round of showers and thunderstorms
  is expected Thursday evening. Some thunderstorms will be strong
  to severe, primarily capable of damaging wind gusts and locally
  heavy rainfall.

- The combination of heat and humidity will allow heat index
  values to climb to around 105 degrees over parts of southeast
  Missouri where a Heat Advisory is in effect into early this
  evening.

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 325 PM CDT Wed Jul 3 2024

A very active stretch of weather is expected over the next 24-36
hours across the CWA. Currently, a cold front has sagged southward
into the CWA from the north, and is roughly draped along the I-70
corridor. South of this front is at least a couple of outflow
boundaries from earlier convection, with agitated cumulus and a
couple of thunderstorms forming along them across portions of
southern Missouri. This convection is forming in an environment
characterized by MLCAPE of 2,500-3,500 and effective bulk shear of
35-40 kts per recent SPC mesoanalysis. This will lead to a threat of
isolated to scattered showers and thunderstorms mainly south of the
front as weak upper-level divergence via a shortwave moves over the
area, with the better focus for strong to severe storms along and
south of the outflow boundaries over far southeastern Missouri and
southwestern Illinois. The main threat is damaging wind gusts,
though brief instances of hail up to 1" are possible, and this
threat will exist through the early evening before instability
wanes.

The CWA will then see a brief lull in convection later this evening
as the first round of convection dies off and/or moves eastward out
of the area. The low-level jet will then ramp up and nose into the
region, interacting with the front to produce scattered showers and
thunderstorms through the overnight hours across much of the CWA.
Severe weather is not expected with this overnight round, though
convection will be capable of locally heavy rainfall given deep warm
cloud depths and precipitable water of at least 2". With all the
rain that fell across portions of central Missouri, and training
thunderstorms expected this afternoon into tomorrow morning across
southeastern Missouri and southwestern Illinois, a Flood Watch has
been issued for this portion of the area due to the threat of flash
flooding.

As the low level jet weakens and veers tomorrow morning, convection
will gradually come to an end from west to east, kicking off another
lull in rain chances for much of the CWA. Late morning and afternoon
showers and thunderstorms can't be ruled out for portions of the
area as a subtle shortwave passes overhead, though confidence in
this occurring is low given capping and a lack of instability seen in
deterministic model soundings, as well as a lack of a signal for
convection in the CAMs.

The greatest chance for showers and thunderstorms comes Thursday
evening as another cold front surges into the area. Ahead of this
front late Thursday afternoon and evening, the 12z HREF mean has
approximately 3,000 J/kg of SBCAPE and 30-35 kts of 0-6km bulk shear
over portions of western and central Missouri. Given the
environment, multicellular convection is expected to form along this
front during the late afternoon, eventually congealing into a line
or multiple line segments as it moves east-southeast. Currently,
this convection is expected to remain mainly along and west of the
Mississippi River. The main threats with this convection, especially
with any line segments, is damaging wind gusts. Locally heavy
rainfall is also expected, and given it will likely track over
portions of central Missouri where copious rainfall has occurred
recently, there will be a threat of flash flooding. Also of concern
given the amount of outdoor events for the holiday is frequent
lightning associated with convection during the peak firework
display timeframe. Even if thunderstorms are not severe, they will
pose a threat of lightning to those who are outdoors. Convection and
rain will move out of the area during the early morning hours of
Friday as the cold front sweeps through the region.

Elmore

&&

.LONG TERM...  (Friday through Next Wednesday)
Issued at 325 PM CDT Wed Jul 3 2024

Given the plethora of hazards in the short period, only a brief
synopsis of the extended period will be given. Guidance consensus is
that upper-level troughing will persist over the eastern U.S.
through this portion of the period, leading to high confidence in an
extended stretch of near normal to below normal temperatures. Rain
chances will be confined to shortwaves diving south-southeastward
within the northwesterly flow over the Middle Mississippi Valley.
There is little consensus in the placement and timing of these
shortwaves among guidance, leading to broad-brushed low rain chances
both temporally and spatially starting early next week. However,
plenty of dry time is expected through this portion of the period.

Elmore

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 1223 AM CDT Thu Jul 4 2024

Showers and thunderstorms will continue to develop and affect
COU/JEF/STL/SUS/CPS terminals through 12-15Z with MVFR/IFR
ceilings and visibilities in moderate-heavy rain at times. There
will be a shorter period of time between 11-15Z where this will
happen at UIN. Then this first batch of rain will move out by 15Z
and then the chance for showers and thunderstorms will be low
enough to not mention in any of the TAFS between 15-00Z. Then
chances will increase again after COU/JEF after 00Z and at
STL/SUS/CPS after 03Z. Once again, these storms will have will
have the potential to reduce ceilings and visibilities to MVFR or
IFR and as well as wind gusts over 35 knot and possible hail.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late tonight for Boone MO-Callaway MO-Cole
     MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-Jefferson
     MO-Madison MO-Moniteau MO-Montgomery MO-Osage MO-Reynolds
     MO-Saint Charles MO-Saint Francois MO-Saint Louis City MO-
     Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

IL...Flood Watch through late tonight for Monroe IL-Randolph IL-Saint
     Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 3, 10:28 PM CDT, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
1028 PM CDT Wed Jul 3 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-050330-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
1028 PM CDT Wed Jul 3 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely over the region through tonight. Locally
heavy rainfall will also be possible which could cause flash flooding
is possible. Please see the Flash Flood Watch for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Thursday morning and then again
Thursday evening and night. Some of the storms Thursday evening and
night could become strong to severe and capable of mainly damaging
wind gusts and locally heavy rainfall. There is a low chance of
storms across portions of the area Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:38 PM CDTRiver Flood WarningLSXLincoln44 hr
Jul 3, 10:45 PM CDTRiver Flood WarningLSXCole, Osage7 days
Jul 4, 1:18 AM CDTAreal Flood AdvisoryLSXCallaway, Cole, Gasconade, Osage112 min
Jul 4, 2:36 AM CDTHeat AdvisoryLSXIron, Madison, Reynolds18 hr
Jul 4, 2:44 AM CDTAreal Flood AdvisoryLSXAudrain, Boone, Callaway, Cole, Moniteau, Montgomery2 hr
Jul 4, 3:05 AM CDTAreal Flood AdvisoryLSXFranklin, Saint Charles, Saint Louis, Warren, City of Saint Louis5 hr
Jul 4, 3:10 AM CDTFlash Flood WarningLSXCole, Gasconade, Osage5 hr
Jul 4, 4:54 AM CDTFlash Flood WarningLSXAudrain, Boone, Callaway, Cole, Moniteau, Montgomery3 hr
Jul 4, 5:11 AM CDTRiver Flood WarningLSXOsage9 hr
Jul 4, 7:40 AM CDTAreal Flood WarningLSXBoone, Callaway95 min
Jul 4, 8:04 AM CDTRiver Flood WarningLSXCole36 hr
Jul 4, 8:06 AM CDTAreal Flood WarningLSXJefferson, Saint Louis, City of Saint Louis84 min
Jul 4, 8:11 AM CDTRiver Flood WarningLSXBoone12 hr
Jul 4, 5:13 PM CDTRiver Flood WarningLSXLincoln47 hr
Jul 4, 5:18 PM CDTRiver Flood WarningLSXSaint Charles11 hr

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.